• A 49-year-old man with severe hypertension and chronic schizophrenia developed marked hypotension with postural syncope following therapy with the combination of chlorpromazine and captopril. Previously, the patient's blood pressure (BP) had been poorly controlled on a regimen of chlorpromazine and hydrochlorothiazide, nadolol, and prazosin. The supine and standing BP and 24-hour ambulatory BP were subsequently studied while the patient was maintained on chlorpromazine and captopril, chlorpromazine alone, and on no therapy. Chlorpromazine alone caused a moderate reduction in supine and standing BP with a reversal of the circadian BP profile. The combination of chlorpromazine and small doses of captopril (12.5 mg/d) induced a reduction in supine BP of 84/32 mm Hg compared with chlorpromazine alone and exaggerated the postural hypotension. Hormonal investigation demonstrated low baseline renin activity that increased during therapy with captopril and a physiologic catecholamine response to change in posture. These data demonstrate that there is a synergism between captopril and chlorpromazine that may result in marked, symptomatic hypotension that is probably unrelated to the baseline level of plasma renin activity or catecholamines.
(Arch Intern Med 1986;146:1833-1834)